Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 41, NWS Hastings, NE

May 8, 2017Gosper County, Harlan County, Phelps County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 8, 2017, 8:24 PM CDT for Gosper County, Harlan County, Phelps County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2017, 8:24 PM CDT (01:24 UTC)
Expired
May 8, 2017, 8:55 PM CDT
In force
31 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Gosper County, NE, Harlan County, NE, Phelps County, NE

The radar

The Grand Island radar (KUEX), 98 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1959 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

449 
WUUS53 KGID 090124
SVRGID
NEC073-083-137-090215-
/O.NEW.KGID.SV.W.0041.170509T0124Z-170509T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
824 PM CDT MON MAY 8 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Southwestern Phelps County in south central Nebraska...
  Southeastern Gosper County in south central Nebraska...
  Northwestern Harlan County in south central Nebraska...

* Until 915 PM CDT

* At 824 PM CDT, a severe thunderstorm was located 7 miles west of
  Atlanta, or 12 miles west of Holdrege, moving east at 5 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Holdrege, Loomis and Atlanta. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4046 9971 4056 9941 4031 9936 4032 9963
      4035 9963 4035 9969
TIME...MOT...LOC 0124Z 259DEG 6KT 4040 9961 

HAIL...1.25IN
WIND...<50MPH
 
$$

JCB
2 follow-up statements
351 
WWUS53 KGID 090146
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
846 PM CDT MON MAY 8 2017

NEC073-083-090155-
/O.CAN.KGID.SV.W.0041.000000T0000Z-170509T0215Z/
Gosper NE-Harlan NE-
846 PM CDT MON MAY 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GOSPER AND
NORTHWESTERN HARLAN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4056 9941 4035 9937 4037 9961 4046 9964
      4048 9964
TIME...MOT...LOC 0145Z 259DEG 6KT 4041 9956 

$$

NEC137-090215-
/O.CON.KGID.SV.W.0041.000000T0000Z-170509T0215Z/
Phelps NE-
846 PM CDT MON MAY 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHWESTERN PHELPS COUNTY...

At 845 PM CDT, a severe thunderstorm was located near Atlanta, or 10
miles west of Holdrege, moving east at 5 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Holdrege, Loomis and Atlanta. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4056 9941 4035 9937 4037 9961 4046 9964
      4048 9964
TIME...MOT...LOC 0145Z 259DEG 6KT 4041 9956 

HAIL...1.00IN
WIND...<50MPH
 
$$

JCB
196 
WWUS53 KGID 090155
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
855 PM CDT MON MAY 8 2017

NEC137-090204-
/O.CAN.KGID.SV.W.0041.000000T0000Z-170509T0215Z/
Phelps NE-
855 PM CDT MON MAY 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PHELPS COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4056 9941 4035 9937 4037 9961 4046 9964
      4048 9964
TIME...MOT...LOC 0152Z 259DEG 6KT 4041 9954 

$$

JCB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:27 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 8, 6:27 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
627 PM CDT Mon May 8 2017

.SHORT TERM...(This evening through Thursday night)
Issued at 332 PM CDT Mon May 8 2017

Been another warm day across the region today, as afternoon temps
have climbed into the 80s CWA-wide, with 90 recorded at York and
Aurora. Aloft, data showing that the main ridge axis continues to
extend through the central CONUS, set up just east of the CWA,
while low pressure spins over the CA/Mex border area. To the
north, a shortwave disturbance is pushing east along the Canadian
border, which has pushed a surface cool front south into the area.
With the front's main push so far north, it has struggled to get
too far south into the CWA, currently set up through roughly the
northern third of the CWA.

The rest of this afternoon/evening, this frontal boundary is the
main focus, and whether any precipitation develops. Even now, not
all models agree that any showers/storms will develop, and if they
do, is it this afternoon or evening. Starting to see some CU
develop in the area of the front with the heating of the
afternoon, and certainly can't completely rule out some storms, so
will keep the low PoPs going in the forecast. Instability is
modest, but deeper layer shear continues to be lacking, so if
thunderstorms should develop, can't rule out some strong ones, but
severe weather is currently not anticipated.

Later this evening, that activity along the front is shown by
models to wane with peak heating lost and not much upper level
support to keep them going, and focus turns to the west. This
afternoon, thunderstorms are expected to develop along the high
plains, and the big question is whether or not any of that can
make it this far east. Models again have some difference whether
it can, but am ok with the slight chance PoPs across the west.

As we get into Tuesday, could have a bit of lingering activity
across far northwestern portions of the CWA, but it's not likely.
Not expecting a significant change in the upper level pattern,
southwesterly as that SWrn low creeps a bit further east. At the
surface, the sfc front sagging south today is expected to remain
stalled out, sitting roughly near the NE/KS state line. The
afternoon hours on through the overnight hours are where the main
concern lies, with additional thunderstorm chances ramping up near
that front. The main upper low remains well southwest of the CWA,
so any upper level support for thunderstorms would be on the
weaker side, but models show a little bit better LLJ nosing in
from the south. Models showing comparable instability, but better
deeper layer shear. Have the better PoPs during the afternoon
closer to that sfc front, then pushing further north during the
overnight hours. Strong/severe thunderstorms will be a concern,
esp in that afternoon/evening time frame, with models showing
diminishing instability overnight.

During the Wednesday/Thursday time frame, the main upper level low
finally is becoming the main player across the region. On
Wednesday, models showing that stalled out surface boundary still
meandering around the state line area. Thunderstorm activity in
proximity of that front will again be the main concern, but its
exactly location is still a little up in the air. While the main
low is sliding east- northeast into the NM/CO/OK/TX border area by
evening, to the north another disturbance is swinging through the
Dakotas, helping give that sfc front an extra push. Question is
how far south, could be around the state line area (on the south
side), maybe further south by I-70 by 00Z Thursday. Highest PoPs
remain across the southern CWA, through the overnight hours, as
the LLJ (though still on the weaker side of things) picks up.
Again, strong/severe thunderstorms are a concern with modest
instability near the front and good deep layer shear.

By 12Z Thursday, models showing the upper low having not made a
lot of eastward progress, located over the OK/TX panhandle area.
During the day, some slight differences between models with how
quickly the low is moving east, but better agreement showing
precip tapering off from north to south through the day. The
forecast is dry after 00Z Friday. Most, if not all, of the
instability is shown to have shifted south, so showers expected
for the CWA along/north of the state line.

As far as temperatures go, with the frontal boundary across the
CWA, it makes the forecast tricky. For Tuesday, forecast highs
range from the lower 70s in the NW to lower 80s in the SE. May
have more of a gradient for Wednesday, with low 60s north to upper
70s south, then mid 60s for Thursday.

.LONG TERM...(Friday through Monday)
Issued at 332 PM CDT Mon May 8 2017

The forecast is currently dry Friday through much of the upcoming
weekend, but there is plenty of uncertainty, esp late in the
weekend. At 12Z Friday, models are in good agreement showing
northwesterly flow in place in the upper levels, as ridging builds
north through the Rockies. The ridge slides east through the
weekend, potentially losing some amplitude with time. Models vary
with whether a disturbance can slide in on Sunday and bring
precipitation chances. Have better chances Sunday night and into
Monday.

High temperatures are forecast to climb back into the 70s.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 624 PM CDT Mon May 8 2017

There are a few showers and thunderstorms in the vicinity of the
KGRI terminal and east of KEAR. These should dissipate within a
couple of hours. Winds will be a little variable for a while since
the front is in the vicinity of the terminals, the winds should
turn to the north as the front moves through.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...JCB
Hazardous weather outlook, May 8, 3:59 PM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
359 PM CDT Mon May 8 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
359 PM CDT Mon May 8 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Late this Afternoon and Tonight.

There is the potential for thunderstorms across much of the
outlook area, mainly this evening. At this point, the better
chances look to be along and north of a Phillipsburg, Kansas to
Geneva, Nebraska line. Severe weather is not anticipated, but
strong thunderstorms with gusty winds and small hail cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The risk of thunderstorms will increase across the outlook area
late Tuesday afternoon through Wednesday night. There is a chance
some storms could be severe late Tuesday afternoon and evening,
and then again Wednesday afternoon and evening. Hail near the size
of quarters and wind gusts near 60 MPH would be the primary
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 8, 8:19 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
819 PM CDT MON MAY 8 2017

NEZ072-073-083-090200-
Phelps NE-Harlan NE-Gosper NE-
819 PM CDT MON MAY 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHELPS...
SOUTHEASTERN GOSPER AND NORTHWESTERN HARLAN COUNTIES UNTIL 900 PM
CDT...

At 818 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Atlanta, or 13 miles west of Holdrege, moving east at
10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Loomis and Atlanta.

LAT...LON 4047 9971 4055 9947 4032 9938 4032 9963
      4035 9963 4035 9966
TIME...MOT...LOC 0118Z 256DEG 7KT 4040 9962

JCB

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:19 PM CDTSpecial Weather StatementGIDPhelps41 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.